Texas, 2023

Hail and Damaging Winds in Texas, June 2, 2023

June 2, 2023 · NWS EWX · 10 events in 6 counties and zones

A supercell thunderstorm formed along a dryline near the Big Bend and moved into South Central Texas. This storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A supercell thunderstorm formed along a dryline near the Big Bend and moved into South Central Texas. This storm produced large hail. This storm later morphed into a squall line that produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 2, 5:30 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 2, 5:30 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 PM CDT Fri Jun 2 2023

...New AVIATION...

.UPDATE...
Issued at 505 PM CDT Fri Jun 2 2023

Strong to severe thunderstorms are moving east across the Pecos
Valley region northwest of Val Verde County late this afternoon.
Forecast motion vectors indicate this activity will move to the east
and southeast across Val Verde county and the Edwards Plateau. These
storms have a history of very large hail and tornadoes. As a result,
a Tornado Watch has been issued through 11 PM for parts of South
Central Texas along and northwest of a Junction to Leakey to Uvalde
to Brackettville to Quemado line.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 148 PM CDT Fri Jun 2 2023

RAP analysis today depicts a shortwave ridge axis near the US-77
corridor with an upstream trough out to the west over NM into the
TX/Mexico border region NW of the Big Bend. A ribbon of upper level
cirrus can be seen streaming in aloft, and there's ample surface
moisture in place as well. Pooling near the Rio Grande has allowed
dew points to climb into the low to mid 70s, and as a result low
level cloud cover has been slow to erode over the southern Edwards
Plateau today. A dryline is evident across the Trans-Pecos, and a
strong storm has already developed as of 17Z in Pecos County. CAMs
indicate storms are likely to fill in later this afternoon and drift
ESE towards northern Val Verde (VV) and Edwards Counties late this
afternoon into the evening. Despite the low clouds keeping surface
temperatures down in our NW areas, ample instability remains in
place aloft owing to steep mid-level lapse rates. DRT sounding at
12Z indicated 8.3C/km in the H5-H7 layer. As a result, these storms
will be capable of large to very large hail, mainly between 5pm-
10pm. Damaging winds are also possible, but we expect the tornado
threat to be very low owing to the strong inversion. Storms will
rapidly diminish this evening and are not expected to impact the I-
35 corridor, but could move into the northern Hill Country areas of
Llano and Gillespie Counties tonight before falling apart towards
the midnight hour. Isolated rainfall amounts in excess of 2" cannot
be ruled out over VV and Edwards Counties which could lead to
isolated minor flooding, though the area is very rural.

We'll see a chance for some patchy fog over the east half of the
area early Saturday, then partly to mostly sunny skies will allow
for another warm afternoon. Highs will reach the upper 80s to low
90s, coolest over the Hill Country and southern Edwards Plateau.
Weak upper shortwave will remain in place just to our west, and
another round of storm development will be possible in the evening
into the overnight. This round should impact more of the Rio Grande
Plains and is more likely bring rain chances further to the east
into the I-35 corridor. Deep layer shear will be weaker than today,
and storm organization will suffer as a result. That said, continued
warm moist low levels and ample instability aloft could allow for
isolated instances of large hail or damaging winds over areas west
of US-281. A Marginal risk of both severe weather and excessive
rainfall remain in place, and again some isolated locations could
see rain amounts in excess of 2" in a short amount of time. Any
lingering storm activity should rapidly diminish in the 1am-7am time
frame Sunday morning.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 148 PM CDT Fri Jun 2 2023

Most of the long-term period of the forecast will see an unsettled
weather pattern. Synoptically, the subtropical jet will be just south
of the area for most of the period and this should allow for several
disturbances to move through the region embedded in W/NW flow aloft.
With this setup, convection will most likely be primarily diurnally
driven. The highest chances will initially be Sunday across the north
with 50-70 PoPs in the forecast. Rain chances Monday will likely be a
bit lower for now, but could increase later with time. Rain chances
will lower into the 20 percent range by Wednesday through the remainder
of the forecast period as upper flow becomes more northwest with no
weak disturbances expected. While widespread severe weather or flooding
is not expected, the time of year suggest that a strong storm and
locally heavy rainfall can't be ruled out with the stronger activity,
especially on Sunday and Monday. Temperatures in the extended will be
primarily dependent on convection. Overall coverage and time of
initiation each day will likely have some impact on expected highs. In
general, highs should top out in the 80s to lower 90s with lows in the
middle to upper 60s. Can't rule out a cooler afternoon especially if
an MCS can get going early on any given day.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Fri Jun 2 2023

TSRA moving into Val Verde County shortly may pass near KDRT and
have maintained VCTS for this evening. They will dissipate well west
of I-35 with no impacts expected at those sites. SHRA/TSRA will
redevelop out west on Saturday and have introduced VCTS mention at
KDRT for the afternoon. VFR conditions will prevail this evening,
turn MVFR at KSAT/KSSF/KDRT overnight, then VFR again by midday
Saturday. There may be lower CIGs/VSBYs in SHRA/TSRA. Southeasterly
winds will prevail with the higher speeds/gusts at KDRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  93  70  88 /  10   0  20  60
Austin Bergstrom Intl Airport  67  92  67  88 /   0   0  20  50
New Braunfels Muni Airport     68  91  68  89 /   0   0  20  50
Burnet Muni Airport            68  90  68  85 /  20  10  30  70
Del Rio Intl Airport           73  89  69  89 /  20  30  30  20
Georgetown Muni Airport        68  91  67  86 /  10   0  20  60
Hondo Muni Airport             68  90  67  88 /  20  10  40  30
San Marcos Muni Airport        67  91  67  87 /   0   0  20  50
La Grange - Fayette Regional   69  90  68  87 /   0   0  10  60
San Antonio Intl Airport       69  90  70  88 /  10   0  20  30
Stinson Muni Airport           70  91  70  90 /   0   0  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term....17
Aviation.....04
DSS.........MMM
Hazardous weather outlook, Jun 2, 5:38 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
638 PM CDT Fri Jun 2 2023

TXZ171>173-183>194-202>209-217>225-228-032345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
638 PM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a risk for severe storms across the Edwards Plateau and
Rio Grande Plains this evening. The highest threat is over far
northern Val Verde County with a Level 3 of 5 risk with a Level 1
to 2 of 5 elsewhere over the western Hill Country to the Rio
Grande Plains. Large hail and damaging wind are the main threats,
however, a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall and minor flooding, as well as, strong
storms are possible this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 111 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Val Verde

When
June 2, 7:54 PM CST
Where
Val Verde County, 9.03 mi W of Comstock
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.690, -101.320

A thunderstorm produced dime to quarter size hail at Seminole Canyon State Park.

Hail, Kinney

When
June 2, 9:18 PM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1.5 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced ping pong ball size hail in Brackettville.

Thunderstorm Wind, Kerr

When
June 2, 9:35 PM CST
Where
Kerr County, 15.77 mi WSW of Hunt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.953, -99.556

A thunderstorm produced wind gusts estimated at 60 mph that knocked down tree limbs at the intersection of RM 187 and Hwy 39 west of Hunt.

Thunderstorm Wind, Uvalde

When
June 2, 10:15 PM CST
Where
Uvalde County, 1.15 mi SE of Uvalde
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
29.207, -99.788

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree in Uvalde. The tree fell onto a house at Garden St. and High St. and caused the roof to collapse.

Thunderstorm Wind, Uvalde

When
June 2, 10:16 PM CST
Where
Uvalde County, 9.1 mi NW of Knippa
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
29.380, -99.750

Thunderstorms produced wind gusts estimated at 70 mph north of Uvalde. The winds knocked down trees onto powerlines.

Thunderstorm Wind, Uvalde

When
June 2, 10:20 PM CST
Where
Uvalde County, 2.75 mi SW of Uvalde Garner Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
29.170, -99.760

A thunderstorm produced wind gust measured at 62 mph by a mesonet site southeast of Uvalde.

Thunderstorm Wind, Kerr

When
June 2, 10:23 PM CST
Where
Kerr County, 4.98 mi WSW of Legion
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.000, -99.200

A thunderstorm produced wind gusts estimated at 60 mph that knocked tree limbs west of Kerrville.

Thunderstorm Wind, Medina

When
June 2, 10:35 PM CST
Where
Medina County, 0.92 mi SE of Hondo Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -99.170

A thunderstorm produced wind gusts measured at 51 kts. by the ASOS at the South Texas Regional Airport in Hondo.

Thunderstorm Wind, Bexar

When
June 2, 10:42 PM CST
Where
Bexar County, 4.87 mi N of Leon Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.740, -98.640

A thunderstorm produced wind gust estimated at 60 mph that knocked down some tree limbs in Fair Oaks Ranch.

Thunderstorm Wind, Bexar

When
June 2, 11:12 PM CST
Where
Bexar County, 0.69 mi N of (Ssf)stinson Fld San
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.340, -98.470

A thunderstorm produced wind gusts measured at 50 kts. by the ASOS at Stinson Municipal Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105542, 1105543, 1105546, 1105548, 1105549, 1105551, 1105552, 1105553, 1105555, 1105557.